Co-Morbidity and Clinically Significant Interactions Between Antiepileptic Drugs and Other Drugs in Elderly Patients With Newly Diagnosed Epilepsy
A study was conducted to investigate the frequency of potential pharmacokinetic drug-to-drug interactions in elderly patients with newly diagnosed epilepsy. We also investigated co-morbid conditions associated with epilepsy.
From the register of Kuopio University Hospital (KUH) we identified community-dwelling patients aged 65 or above with newly diagnosed epilepsy and in whom use of the first individual antiepileptic drug (AED) began in 2000-2013 (n=529). Furthermore, register data of the Social Insurance Institution of Finland were used for assessing potential interactions in a nationwide cohort of elderly subjects with newly diagnosed epilepsy. We extracted all patients aged 65 or above who had received special reimbursement for the cost of AEDs prescribed on account of epilepsy in 2012 where their first AED was recorded in 2011-2012 as monotherapy (n=1081). Clinically relevant drug interactions (of class C or D) at the time of starting of the first AED, as assessed via the SFINX-PHARAO database, were analysed.
Hypertension (67%), dyslipidemia (45%), and ischaemic stroke (32%) were the most common co-morbid conditions in the hospital cohort of patients. In these patients, excessive polypharmacy (more than 10 concomitant drugs) was identified in 27% of cases. Of the patients started on carbamazepine, 52 subjects (32%) had one class-C or class-D drug interaction and 51 (31%) had two or more C- or D-class interactions. Only 2% of the subjects started on valproate exhibited a class-C interaction. None of the subjects using oxcarbazepine displayed class-C or class-D interactions. Patients with 3-5 (OR 4.22; p=0.05) or over six (OR 8.86; p=0.003) other drugs were more likely to have C- or D-class interaction. The most common drugs with potential interactions with carbamazepine were dihydropyridine calcium-blockers, statins, warfarin, and psychotropic drugs.
Elderly patients with newly diagnosed epilepsy are at high risk of clinically relevant pharmacokinetic interactions with other drugs, especially if exposed to carbamazepine, but these interactions can be controlled via rational drug choices and with prediction of the possible drug-to-drug interactions. Patients on dihydropyridine calcium-channel blockers, statins, warfarin, and risperidone face the highest risk of interactions.
Emmi Bruun, Lauri J Virta, Reetta Kälviäinen, Tapani Keränen
- Vertaisarvioitu: kyllä.
- Avoin saatavuus: ei.
- Koko viite: Bruun, E., Virta, L. J., Kälviäinen, R., & Keränen, T. (2017). Co-morbidity and clinically significant interactions between antiepileptic drugs and other drugs in elderly patients with newly diagnosed epilepsy. Epilepsy & behavior : E&B, 73, 71–76. https://doi.org/10.1016/j.yebeh.2017.05.022